Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

Diuretics caused Cardiac Arrest

A patient 90 years old, suffering congestion, dry cough, urinary infection, under dosage of cough syrup was sleepy. Then was given Cefuroxime, Linezolid antibiotic, corex syp and metolazone diuretics when partially conscious. He didnt eat much drank 50 ml water in last 14 hours and nothing after that. Later in the evening his oxygen was down to 70 SpO2. In 1.5 hours he was given oxygen with oxygen machine and the oxygen started to increase in a bit. In an hour heartrate started to fluctuate BP was almost NR. The patient suffered cardiac arrest few minutes later. The patient wasn't a major heart patient. He was taken off ecosprin a few days ago suffering heavy bleeding through stool which was diagnosed due to piles.

Q1. What could have caused the cardiac arrest? Severe dehydration, Electrolyte Imbalance?

Q2. What steps at the time of cardiac arrest in the above situation could have saved the patient except for CPR?
2 Responses
20748650 tn?1521035811
Ill start with Q1: causes of the arrest.

Based on history this could be related to electrolytes absolutely. It could also have been septic shock or an occult bleed based on the history. Respiratory (Hypoxia) is another option. Serum Lactate Values would be of interest here as would be a blood glucose. Or even just a blanket panel of every lab we have a name for would be fine tbh.

Q2- Probably absolutely nothing. Theres way too many possibilities with regards to a specific cause of arrest in a patient like this. It could even be a combination of factors. Entire body goes in to shock and shuts down. At 90 years old that's what can happen. You get old and the ability to compensate, fight off infections and just stay alive in general diminished. Sometimes with patients over the age of 80 literally nothing you can do is going to stop them from dying. Its just their time to go. No one is immortal.
20748650 tn?1521035811
If I had to rate my top 2 picks as to a cause of death though I'd say:

1. Infection/Septic shock
2. Hypoxia/ Respiratory

Labs would be needed to clarify this but based on the information provided septic shock rates very very high on my differential.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.